The Annals of Probability

An Extended Version of the Erdos-Renyi Strong Law of Large Numbers

David M. Mason

Full-text: Open access

Abstract

Consider a sequence $X_1, X_2, \ldots$, of i.i.d. random variables. For each integer $m \geq 1$ let $S_m$ denote the $m$th partial sum of these random variables and set $S_0 = 0$. Assuming that $EX_1 \geq 0$ and the moment generating function $\phi$ of $X_1$ exists in a right neighborhood of 0 the Erdos-Renyi strong law of large numbers states that whenever $k(n)$ is a sequence of positive integers such that $\log n/k(n) \sim c$ as $n \rightarrow \infty$, where $0 < c < \infty$ then $\max\{(S_{m + k(n)} - S_m)/(\gamma(c)k(n)): 0 \leq m \leq n - k(n)\}$ converges almost surely to 1, where $\gamma(c)$ is a constant depending on $c$ and $\phi$. An extended version of this strong law is presented which shows that it remains true in a slightly altered form when $\log n/k(n) \rightarrow \infty$.

Article information

Source
Ann. Probab., Volume 17, Number 1 (1989), 257-265.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176991507

Digital Object Identifier
doi:10.1214/aop/1176991507

Mathematical Reviews number (MathSciNet)
MR972784

Zentralblatt MATH identifier
0677.60031

JSTOR
links.jstor.org

Subjects
Primary: 60F15: Strong theorems
Secondary: 60F10: Large deviations

Keywords
Erdos-Renyi strong law of large numbers convex and concave functions tail behavior

Citation

Mason, David M. An Extended Version of the Erdos-Renyi Strong Law of Large Numbers. Ann. Probab. 17 (1989), no. 1, 257--265. doi:10.1214/aop/1176991507. https://projecteuclid.org/euclid.aop/1176991507


Export citation